Clinically significant steroid myopathy (SM) occurred in 23 (10.6%) of 216 adult patients with primary brain tumors who received 2 or more continuous weeks of daily dexamethasone therapy. SM occurred over a wide range of peak and cumulative doses of dexamethasone as well as a wide range of periods of continuous treatment. This was not an entirely random event, however, as two-thirds of the patients developed their weakness during the 9th through the 12th week of continuous dexamethasone treatment. The risk of developing SM was significantly lower in patients taking phenytoin than in patients who were not taking anticonvulsants. The only other patient or treatment factor associated with SM was a possible direct correlation with the appearance of a cushingoid body habitus. In this retrospective review, the occurrence of SM had a significant negative impact on the quality of life of all affected individuals. As expected, patients who tolerated a reduction in their steroid dose improved, while other patients suffered the combined effects of tumor progression and worsening myopathy. Substituting a nonfluorinated glucocorticoid for dexamethasone is probably advisable if neuro-oncology patients affected by SM cannot be weaned from the steroids.
|Original language||English (US)|
|Number of pages||5|
|State||Published - Aug 1991|
ASJC Scopus subject areas
- Clinical Neurology